Hail, Lincoln
- When
- October 4, 3:15 PM CST
- Where
- Lincoln County, 2.07 mi S of Lincoln
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -98.150
A late season outbreak of supercell thunderstorms occurred during the afternoon and evening of October, 4th, 2016. The supercell thunderstorms developed just ahead of a A low pressure system moving across the central United States with an associated cold front and dry line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A late season outbreak of supercell thunderstorms occurred during the afternoon and evening of October, 4th, 2016. The supercell thunderstorms developed just ahead of a A low pressure system moving across the central United States with an associated cold front and dry line. Supercell thunderstorms developed just ahead of the dry line across Central and South Central Kansas producing swaths of wind damage and large hail up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 4, 2:11 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 311 PM CDT TUE OCT 4 2016 .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Tue Oct 4 2016 Forecast highlights: Active weather for early October standards, with severe thunderstorms this afternoon- evening, and more strong/severe storms and heavy rain Thursday late afternoon- night. Much cooler weather by Friday. Latest observational trends in concert with short-term hi-res guidance suggests greatest threat for severe weather this afternoon/evening will be generally along east of a line extending from Lincoln to Lyons to Pratt, and generally along/west of the Flint Hills, along and ahead of an approaching dryline/cold front. Stout deep layer shear oriented nearly perpendicular to the dryline (reference 2pm Norman OK sounding) along with decent instability for October standards will support a handful of supercells initially, with large hail (possibly up to baseball size), damaging winds and a few tornadoes possible. Greatest threat for a tornado or two will be mainly south-central Kansas into Oklahoma, where greatest instability/low-level moisture will reside, and also where storms should stay discrete the longest. Given strong forcing/mid-level cooling, activity should tend to go linear (broken squall line) within 2-3 hours of initiation, with the main threat transitioning to marginally severe hail and wind, although any "tail-end Charlie" storms on the far southern end over south-central/southeast Kansas/Oklahoma could maintain a large hail and possible tornado threat well into the evening. As convection outruns instability, severe threat should tend to wane later in the evening over far southeast Kansas. A lull in activity expected Wednesday, although should see gradually increasing shower/thunderstorm chances by late afternoon over southeast Kansas as 850-600mb warm advection/moisture transport increases ahead of an impressive digging western CONUS trough. These chances will increase/expand for many areas of eastern Kansas Wednesday night, but severe weather is unlikely given marginal instability. Attention then shifts to severe weather and heavy rain potential Thursday late afternoon-night, especially over southeast Kansas, as a strong shortwave and associated strong cold front approach the region. Low-level moisture, precipitable waters and instability looks to increase for this next system, which will favor additional strong/severe storms along with the potential for heavy rain. Heavy rain threat will be amplified by mid/upper flow oriented parallel to the cold front, and especially if the cold front slows down as advertised by the GFS. Will continue to monitor. .LONG TERM...(Friday through Tuesday) Issued at 308 PM CDT Tue Oct 4 2016 *Much* cooler weather spreading south across the region by Friday, with highs in the 60s. Gradual warming trend back into the 70s by Sunday. Slight chances of rain/isolated storms by Sunday afternoon, but not expecting widespread activity. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Oct 4 2016 Strong to severe convection is expected late this afternoon and evening along a surface front/dryline across central Kansas with evolution eastward into southeast Kansas overnight. Confidence is fairly high on timing though impacts may be greater than indicated with regard to wind gusts/VSBYS and will amend as needed. Some indications suggest stratus CIGS in the MVFR category may develop over southern Kansas late tonight. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 83 65 84 / 60 10 40 40 Hutchinson 54 81 61 82 / 40 0 30 30 Newton 57 81 63 81 / 70 10 40 40 ElDorado 61 83 65 82 / 80 10 50 40 Winfield-KWLD 62 85 67 85 / 60 10 50 40 Russell 46 79 54 75 / 10 0 10 10 Great Bend 47 80 55 78 / 10 0 10 10 Salina 51 81 60 81 / 30 0 20 30 McPherson 53 81 60 81 / 40 10 30 30 Coffeyville 65 85 69 87 / 70 20 50 40 Chanute 62 83 67 84 / 70 20 60 50 Iola 62 82 67 84 / 80 20 60 60 Parsons-KPPF 63 85 68 85 / 70 20 60 40 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE OCT 4 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 338 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR. VERY LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT-LINE WINDS TO 75 MPH WILL BE POSSIBLE. TORNADOES ARE ALSO POSSIBLE...MAINLY OVER SOUTH- CENTRAL KANSAS. LATER INTO THE EVENING...THE MAIN RISK IS EXPECTED TO BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL AS A BROKEN LINE OF STORMS EVOLVES AND MOVES ACROSS THE FLINT HILLS AND INTO SOUTHEAST KANSAS BEFORE WEAKENING OVERNIGHT. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE THROUGHOUT THIS EVENT. PATCHY DENSE FOG IS POSSIBLE LATER TONIGHT OVER PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PATCHY DENSE FOG IS POSSIBLE EARLY WEDNESDAY MORNING OVER PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS LATE WEDNESDAY AFTERNOON...EXPANDING TO INCLUDE MUCH OF EASTERN KANSAS WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE ONCE AGAIN ACROSS THE AREA THURSDAY LATE AFTERNOON AND EVENING...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. HEAVY RAIN AND ASSOCIATED FLOODING IS POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT TUE OCT 4 2016
KSZ049-042045-
SALINE KS-
312 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GYPSUM...OR 12 MILES SOUTHWEST
OF ABILENE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GYPSUM AND KIPP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3867 9737 3872 9752 3896 9743 3896 9737
TIME...MOT...LOC 2011Z 208DEG 40KT 3878 9737
RITZMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE OCT 4 2016
KSZ033-048-042130-
ELLSWORTH KS-LINCOLN KS-
338 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ELLSWORTH...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...WILSON...KANOPOLIS...LINCOLN...BEVERLY...BARNARD...
ELLSWORTH AIRPORT AND WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3887 9793 3864 9821 3860 9847 3883 9849
3887 9849 3890 9847 3922 9819 3922 9793
TIME...MOT...LOC 2038Z 224DEG 42KT 3889 9825
RITZMANThe Grand Island radar (KUEX), 149 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
22 hail, 15 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated 50 to 60 mph winds.
Seventy mph winds also occurred.
One and three quarter inch hail also occurred.
The hail lasted five minutes.
Power lines were downed on 61st street north between 167th and 183rd street.
A trained spotter reported the gust.
A tree fell on a 300 gallon propane tank, knocking the valve off.
A trained spotter reported the gust.
Golf ball sized hail was also reported with the gusts.
Seventy mph winds were also reported.
Half inch sized hail was driven by the winds.
A trained spotter reported the gust.
A trained spotter reported the gust.
The gust was reported at a mesonet at Maize high school.
Power lines were blown down from the high winds.
A large tree was downed.
A large tree fell on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 662175, 662176, 662177, 662178, 662179, 662180, 662181, 662182, 662183, 662184, 662185, 662186, 662187, 662188, 662189, 662190, 662191, 662192, 662193, 662194, 662195, 662196, 662197, 662198, 662199, 662200, 662201, 662202, 662203, 662204, 662205, 662206, 662298, 662207, 662208, 662299, 662300.